Azathioprine-induced myelosuppression due to thiopurinemethyltransferase deficiency in a patient with autoimmune hepatitis

Ziv Ben Ari, Atul Mehta, Lynne Lennard, Andrew K. Burroughs

Research output: Contribution to journalArticlepeer-review

63 Scopus citations

Abstract

Azathioprine can cause severe myelosuppression. The inherited activity of the enzyme thiopurine methyltransferase has been recently recognised as a major factor in the susceptibility to myelosuppression. Thiopurine methyltransferase deficiency occurs at a frequency of one in 300 and is associated with profound myelosuppression after a short course of azathioprine. Very low thiopurine methyltransferase activity represents the TPMTL/TPMTL genotype, and can be detected before therapy with azathioprine is started. We describe the first documented case of azathioprine-induced severe myelosuppression due to thiopurine methyltransferase deficiency in autoimmune liver disease. The azathioprine dose was low (1 mg/kg) and pancytopenia occurred after 56 days therapy. It would be advisable to measure thiopurine methyltransferase activity before patients with autoimmune hepatitis are exposed to azathioprine.

Original languageEnglish
Pages (from-to)351-354
Number of pages4
JournalJournal of Hepatology
Volume23
Issue number3
DOIs
StatePublished - Sep 1995
Externally publishedYes

Keywords

  • Autoimmune hepatitis
  • Azathioprine
  • Myelosuppression
  • Thiopurine methyltransferase

Fingerprint

Dive into the research topics of 'Azathioprine-induced myelosuppression due to thiopurinemethyltransferase deficiency in a patient with autoimmune hepatitis'. Together they form a unique fingerprint.

Cite this